December  2014, 7(6): 1231-1257. doi: 10.3934/dcdss.2014.7.1231

Duffing-van der Pol-type oscillator systems

1. 

Department of Mathematics, University of Texas-Pan American, Edinburg, TX 78539

Received  January 2013 Revised  September 2013 Published  June 2014

In this paper, under certain parametric conditions we are concerned with the first integrals of the Duffing-van der Pol-type oscillator system, which include the van der Pol oscillator and the damped Duffing oscillator etc as particular cases. After applying the method of differentiable dynamics to analyze the bifurcation set and bifurcations of equilibrium points, we use the Lie symmetry reduction method to find two nontrivial infinitesimal generators and use them to construct canonical variables. Through the inverse transformations we obtain the first integrals of the original oscillator system under the given parametric conditions, and some particular cases such as the damped Duffing equation and the van der Pol oscillator system are included accordingly.
Citation: Zhaosheng Feng. Duffing-van der Pol-type oscillator systems. Discrete & Continuous Dynamical Systems - S, 2014, 7 (6) : 1231-1257. doi: 10.3934/dcdss.2014.7.1231
References:
[1]

M. J. Ablowitz and H. Segur, Solitons and the Inverse Scattering Transform, SIAM, Philadelphia, 1981.  Google Scholar

[2]

J. A. Almendral and M. A. F. Sanjuán, Integrability and symmetries for the Helmholtz oscillator with friction, J. Phys. A (Math. Gen.), 36 (2003), 695-710. doi: 10.1088/0305-4470/36/3/308.  Google Scholar

[3]

H. W. Broer, B. Krauskopf and G. Vegter, Global Analysis of Dynamical Systems, Institue of Physics Publishing, London, 2001. doi: 10.1887/0750308036.  Google Scholar

[4]

A. Canada, P. Drabek and A. Fonda, Handbook of Differential Equations: Ordinary Differential Equations, Elsevier/North-Holland, Amsterdam, 2006.  Google Scholar

[5]

V. K. Chandrasekar, M. Senthilvelan and M. Lakshmanan, On the complete integrability and linearization of certain second-order nonlinear ordinary differential equations, Proc. R. Soc. Lond. Ser. A, 461 (2005), 2451-2476. doi: 10.1098/rspa.2005.1465.  Google Scholar

[6]

L. G. S. Duarte, S. E. S. Duarte, A. C. P. da Mota and J. E. F. Skea, Solving the second-order ordinary differential equations by extending the Prelle-Singer method, J. Phys. A (Math. Gen.), 34 (2001), 3015-3024. doi: 10.1088/0305-4470/34/14/308.  Google Scholar

[7]

G. Duffing, Erzwungene Schwingungen bei Veränderlicher Eigenfrequenz, F. Vieweg u. Sohn, Braunschweig, 1918. Google Scholar

[8]

Z. Feng, On traveling wave solutions of the Burgers-Korteweg-de Vries equation, Nonlinearity, 20 (2007), 343-356. doi: 10.1088/0951-7715/20/2/006.  Google Scholar

[9]

Z. Feng, The first-integral method to the Burgers-Korteweg-de Vries equation, J. Phys. A (Math. Gen.), 35 (2002), 343-349. doi: 10.1088/0305-4470/35/2/312.  Google Scholar

[10]

Z. Feng, G. Chen and S. B. Hsu, A qualitative study of the damped Duffing equation and applications, Discrete Contin. Dyn. Syst. Ser. B, 6 (2006), 1097-1112. doi: 10.3934/dcdsb.2006.6.1097.  Google Scholar

[11]

Z. Feng and Q. G. Meng, Exact solution for a two-dimensional KdV-Burgers-type equation with nonlinear terms of any order, Discrete Contin. Dyn. Syst. Ser. B, 7 (2007), 285-291.  Google Scholar

[12]

Z. Feng, S. Zheng and D. Y. Gao, Traveling wave solutions to a reaction-diffusion equation, Z. angew. Math. Phys., 60 (2009), 756-773. doi: 10.1007/s00033-008-8092-0.  Google Scholar

[13]

G. Gao and Z. Feng, First integrals for the Duffng-van der Pol-type oscillator, E. J. Diff. Equs., 19 (2010), 123-133.  Google Scholar

[14]

M. Gitterman, The Noisy Oscillator: The First Hundred Years, from Einstein until Now, World Scientific Publishing, Singapore, 2005.  Google Scholar

[15]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Springer-Verlag, New York, 1990.  Google Scholar

[16]

M. W. Hirsch and S. Smale, Differential Equations, Dynamical Systems and Linear Algebra, Academic Press, New York, 1974.  Google Scholar

[17]

P. Holmes and D. Rand, Phase portraits and bifurcations of the non-linear oscillator: $\ddotx +(\alpha +\gamma x^2) \dotx + \beta x + \delta x^3=0$, Int. J. Non-Linear Mech., 15 (1980), 449-458.  Google Scholar

[18]

P. E. Hydon, Symmetry Methods for Differential Equations, Cambridge University Press, New York, 2000. doi: 10.1017/CBO9780511623967.  Google Scholar

[19]

E. L. Ince, Ordinary Differential Equations, Dover Publications, New York, 1944.  Google Scholar

[20]

D. W. Jordan and P. Smith, Nonlinear Ordinary Differential Equations: An Introduction for Scientists and Engineers, Oxford University Press, New York, 2007.  Google Scholar

[21]

M. Lakshmanan and S. Rajasekar, Nonlinear Dynamics: Integrability, Chaos and Patterns, Springer Verlag, New York, 2003. doi: 10.1007/978-3-642-55688-3.  Google Scholar

[22]

P. J. Olver, Applications of Lie Groups to Differential Equations, Springer Verlag, New York, 1993. doi: 10.1007/978-1-4612-4350-2.  Google Scholar

[23]

M. Prelle and M. Singer, Elementary first integrals of differential equations, Trans. Am. Math. Soc., 279 (1983), 215-229. doi: 10.1090/S0002-9947-1983-0704611-X.  Google Scholar

[24]

A. D. Polyanin and V. F. Zaitsev, Handbook of Exact Solutions for Ordinary Differential Equations, 2nd edition, CRC Press, London, 2003.  Google Scholar

[25]

A. D. Polyanin, V. F. Zaitsev and A. Moussiaux, Handbook of First Order Partial Differential Equations, Taylor & Francis, London, 2002.  Google Scholar

[26]

S. N. Rasband, Marginal stability boundaries for some driven, damped, non-linear oscillators, Int. J. Non-Linear Mech., 22 (1987), 477-495. doi: 10.1016/0020-7462(87)90038-2.  Google Scholar

[27]

M. Senthil Velan and M. Lakshmanan, Lie symmetries and infinite-dimensional Lie algebras of certain nonlinear dissipative systems, J. Phys. A (Math. Gen.), 28 (1995), 1929-1942. doi: 10.1088/0305-4470/28/7/015.  Google Scholar

[28]

F. Takens, Forced oscillations and bifurcations, in Applications of Global Analysis, I, Communications of the Mathematics Institute, Rijksuniversiteit Utrecht, 1974, 1-59.  Google Scholar

[29]

B. van der Pol, A theory of the amplitude of free and forced triode vibrations, Radio Review, 1 (1920), 701-710, 754-762. Google Scholar

[30]

B. van der Pol and J. van der Mark, Frequency demultiplication, Nature, 120 (1927), 363-364. Google Scholar

[31]

V. F. Zaitsev and A. D. Polyanin, Handbook of Ordinary Differential Equations (in Russian), Fizmatlit, Moscow, 2001. Google Scholar

show all references

References:
[1]

M. J. Ablowitz and H. Segur, Solitons and the Inverse Scattering Transform, SIAM, Philadelphia, 1981.  Google Scholar

[2]

J. A. Almendral and M. A. F. Sanjuán, Integrability and symmetries for the Helmholtz oscillator with friction, J. Phys. A (Math. Gen.), 36 (2003), 695-710. doi: 10.1088/0305-4470/36/3/308.  Google Scholar

[3]

H. W. Broer, B. Krauskopf and G. Vegter, Global Analysis of Dynamical Systems, Institue of Physics Publishing, London, 2001. doi: 10.1887/0750308036.  Google Scholar

[4]

A. Canada, P. Drabek and A. Fonda, Handbook of Differential Equations: Ordinary Differential Equations, Elsevier/North-Holland, Amsterdam, 2006.  Google Scholar

[5]

V. K. Chandrasekar, M. Senthilvelan and M. Lakshmanan, On the complete integrability and linearization of certain second-order nonlinear ordinary differential equations, Proc. R. Soc. Lond. Ser. A, 461 (2005), 2451-2476. doi: 10.1098/rspa.2005.1465.  Google Scholar

[6]

L. G. S. Duarte, S. E. S. Duarte, A. C. P. da Mota and J. E. F. Skea, Solving the second-order ordinary differential equations by extending the Prelle-Singer method, J. Phys. A (Math. Gen.), 34 (2001), 3015-3024. doi: 10.1088/0305-4470/34/14/308.  Google Scholar

[7]

G. Duffing, Erzwungene Schwingungen bei Veränderlicher Eigenfrequenz, F. Vieweg u. Sohn, Braunschweig, 1918. Google Scholar

[8]

Z. Feng, On traveling wave solutions of the Burgers-Korteweg-de Vries equation, Nonlinearity, 20 (2007), 343-356. doi: 10.1088/0951-7715/20/2/006.  Google Scholar

[9]

Z. Feng, The first-integral method to the Burgers-Korteweg-de Vries equation, J. Phys. A (Math. Gen.), 35 (2002), 343-349. doi: 10.1088/0305-4470/35/2/312.  Google Scholar

[10]

Z. Feng, G. Chen and S. B. Hsu, A qualitative study of the damped Duffing equation and applications, Discrete Contin. Dyn. Syst. Ser. B, 6 (2006), 1097-1112. doi: 10.3934/dcdsb.2006.6.1097.  Google Scholar

[11]

Z. Feng and Q. G. Meng, Exact solution for a two-dimensional KdV-Burgers-type equation with nonlinear terms of any order, Discrete Contin. Dyn. Syst. Ser. B, 7 (2007), 285-291.  Google Scholar

[12]

Z. Feng, S. Zheng and D. Y. Gao, Traveling wave solutions to a reaction-diffusion equation, Z. angew. Math. Phys., 60 (2009), 756-773. doi: 10.1007/s00033-008-8092-0.  Google Scholar

[13]

G. Gao and Z. Feng, First integrals for the Duffng-van der Pol-type oscillator, E. J. Diff. Equs., 19 (2010), 123-133.  Google Scholar

[14]

M. Gitterman, The Noisy Oscillator: The First Hundred Years, from Einstein until Now, World Scientific Publishing, Singapore, 2005.  Google Scholar

[15]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Springer-Verlag, New York, 1990.  Google Scholar

[16]

M. W. Hirsch and S. Smale, Differential Equations, Dynamical Systems and Linear Algebra, Academic Press, New York, 1974.  Google Scholar

[17]

P. Holmes and D. Rand, Phase portraits and bifurcations of the non-linear oscillator: $\ddotx +(\alpha +\gamma x^2) \dotx + \beta x + \delta x^3=0$, Int. J. Non-Linear Mech., 15 (1980), 449-458.  Google Scholar

[18]

P. E. Hydon, Symmetry Methods for Differential Equations, Cambridge University Press, New York, 2000. doi: 10.1017/CBO9780511623967.  Google Scholar

[19]

E. L. Ince, Ordinary Differential Equations, Dover Publications, New York, 1944.  Google Scholar

[20]

D. W. Jordan and P. Smith, Nonlinear Ordinary Differential Equations: An Introduction for Scientists and Engineers, Oxford University Press, New York, 2007.  Google Scholar

[21]

M. Lakshmanan and S. Rajasekar, Nonlinear Dynamics: Integrability, Chaos and Patterns, Springer Verlag, New York, 2003. doi: 10.1007/978-3-642-55688-3.  Google Scholar

[22]

P. J. Olver, Applications of Lie Groups to Differential Equations, Springer Verlag, New York, 1993. doi: 10.1007/978-1-4612-4350-2.  Google Scholar

[23]

M. Prelle and M. Singer, Elementary first integrals of differential equations, Trans. Am. Math. Soc., 279 (1983), 215-229. doi: 10.1090/S0002-9947-1983-0704611-X.  Google Scholar

[24]

A. D. Polyanin and V. F. Zaitsev, Handbook of Exact Solutions for Ordinary Differential Equations, 2nd edition, CRC Press, London, 2003.  Google Scholar

[25]

A. D. Polyanin, V. F. Zaitsev and A. Moussiaux, Handbook of First Order Partial Differential Equations, Taylor & Francis, London, 2002.  Google Scholar

[26]

S. N. Rasband, Marginal stability boundaries for some driven, damped, non-linear oscillators, Int. J. Non-Linear Mech., 22 (1987), 477-495. doi: 10.1016/0020-7462(87)90038-2.  Google Scholar

[27]

M. Senthil Velan and M. Lakshmanan, Lie symmetries and infinite-dimensional Lie algebras of certain nonlinear dissipative systems, J. Phys. A (Math. Gen.), 28 (1995), 1929-1942. doi: 10.1088/0305-4470/28/7/015.  Google Scholar

[28]

F. Takens, Forced oscillations and bifurcations, in Applications of Global Analysis, I, Communications of the Mathematics Institute, Rijksuniversiteit Utrecht, 1974, 1-59.  Google Scholar

[29]

B. van der Pol, A theory of the amplitude of free and forced triode vibrations, Radio Review, 1 (1920), 701-710, 754-762. Google Scholar

[30]

B. van der Pol and J. van der Mark, Frequency demultiplication, Nature, 120 (1927), 363-364. Google Scholar

[31]

V. F. Zaitsev and A. D. Polyanin, Handbook of Ordinary Differential Equations (in Russian), Fizmatlit, Moscow, 2001. Google Scholar

[1]

Zhaosheng Feng, Guangyue Gao, Jing Cui. Duffing--van der Pol--type oscillator system and its first integrals. Communications on Pure & Applied Analysis, 2011, 10 (5) : 1377-1391. doi: 10.3934/cpaa.2011.10.1377

[2]

Zhaoxia Wang, Hebai Chen. A nonsmooth van der Pol-Duffing oscillator (I): The sum of indices of equilibria is $ -1 $. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021096

[3]

Stefan Siegmund. Normal form of Duffing-van der Pol oscillator under nonautonomous parametric perturbations. Conference Publications, 2001, 2001 (Special) : 357-361. doi: 10.3934/proc.2001.2001.357

[4]

Zhaoxia Wang, Hebai Chen. A nonsmooth van der Pol-Duffing oscillator (II): The sum of indices of equilibria is $ 1 $. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021101

[5]

Xiaoqin P. Wu, Liancheng Wang. Hopf bifurcation of a class of two coupled relaxation oscillators of the van der Pol type with delay. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 503-516. doi: 10.3934/dcdsb.2010.13.503

[6]

Boris Anicet Guimfack, Conrad Bertrand Tabi, Alidou Mohamadou, Timoléon Crépin Kofané. Stochastic dynamics of the FitzHugh-Nagumo neuron model through a modified Van der Pol equation with fractional-order term and Gaussian white noise excitation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (7) : 2229-2243. doi: 10.3934/dcdss.2020397

[7]

Changlu Liu, Shuangli Qiao. Symmetry and monotonicity for a system of integral equations. Communications on Pure & Applied Analysis, 2009, 8 (6) : 1925-1932. doi: 10.3934/cpaa.2009.8.1925

[8]

Yingshu Lü, Chunqin Zhou. Symmetry for an integral system with general nonlinearity. Discrete & Continuous Dynamical Systems, 2019, 39 (3) : 1533-1543. doi: 10.3934/dcds.2018121

[9]

Yingshu Lü. Symmetry and non-existence of solutions to an integral system. Communications on Pure & Applied Analysis, 2018, 17 (3) : 807-821. doi: 10.3934/cpaa.2018041

[10]

Qiaolin He, Chang Liu, Xiaoding Shi. Numerical study of phase transition in van der Waals fluid. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4519-4540. doi: 10.3934/dcdsb.2018174

[11]

Yangjian Sun, Changjian Liu. The Poincaré bifurcation of a SD oscillator. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1565-1577. doi: 10.3934/dcdsb.2020173

[12]

Richard A. Norton, G. R. W. Quispel. Discrete gradient methods for preserving a first integral of an ordinary differential equation. Discrete & Continuous Dynamical Systems, 2014, 34 (3) : 1147-1170. doi: 10.3934/dcds.2014.34.1147

[13]

Noui Djaidja, Mostefa Nadir. Comparison between Taylor and perturbed method for Volterra integral equation of the first kind. Numerical Algebra, Control & Optimization, 2021, 11 (4) : 487-493. doi: 10.3934/naco.2020039

[14]

Shu-Yi Zhang. Existence of multidimensional non-isothermal phase transitions in a steady van der Waals flow. Discrete & Continuous Dynamical Systems, 2013, 33 (5) : 2221-2239. doi: 10.3934/dcds.2013.33.2221

[15]

Elena Celledoni, Brynjulf Owren. Preserving first integrals with symmetric Lie group methods. Discrete & Continuous Dynamical Systems, 2014, 34 (3) : 977-990. doi: 10.3934/dcds.2014.34.977

[16]

Zhaosheng Feng, Goong Chen, Sze-Bi Hsu. A qualitative study of the damped duffing equation and applications. Discrete & Continuous Dynamical Systems - B, 2006, 6 (5) : 1097-1112. doi: 10.3934/dcdsb.2006.6.1097

[17]

Zhibo Cheng, Jingli Ren. Periodic and subharmonic solutions for duffing equation with a singularity. Discrete & Continuous Dynamical Systems, 2012, 32 (5) : 1557-1574. doi: 10.3934/dcds.2012.32.1557

[18]

S. Jiménez, Pedro J. Zufiria. Characterizing chaos in a type of fractional Duffing's equation. Conference Publications, 2015, 2015 (special) : 660-669. doi: 10.3934/proc.2015.0660

[19]

Yanan Li, Alexandre N. Carvalho, Tito L. M. Luna, Estefani M. Moreira. A non-autonomous bifurcation problem for a non-local scalar one-dimensional parabolic equation. Communications on Pure & Applied Analysis, 2020, 19 (11) : 5181-5196. doi: 10.3934/cpaa.2020232

[20]

Sanjay Dharmavaram, Timothy J. Healey. Direct construction of symmetry-breaking directions in bifurcation problems with spherical symmetry. Discrete & Continuous Dynamical Systems - S, 2019, 12 (6) : 1669-1684. doi: 10.3934/dcdss.2019112

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (268)
  • HTML views (0)
  • Cited by (7)

Other articles
by authors

[Back to Top]